Indiana, 2012

Hail and Damaging Wind in Indiana, March 17, 2012

March 17, 2012 · NWS IND · 2 events in 2 counties and zones

A weak, upper level disturbance pushed into the Ohio River valley during the evening and overnight hours of the 17th of March. Scattered thunderstorms developed across southwest Indiana and pushed northeast into central portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A weak, upper level disturbance pushed into the Ohio River valley during the evening and overnight hours of the 17th of March. Scattered thunderstorms developed across southwest Indiana and pushed northeast into central portions of the state. A severe report of large hail and damaging wind gusts were reported from Columbus and the Indianapolis International Airport, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 17, 7:41 PM EST, 29 minutes earlier.

Area forecast discussion, Mar 17, 7:41 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT SAT MAR 17 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

THE RIDGE OF HIGH PRESSURE AND WARM TEMPS WILL CONTINUE THROUGH
THE SHORT TERM PERIOD. HOWEVER...THERE WILL BE A CHANGE IN THE
WEATHER PATTERN BY NEXT WEEKEND. A LARGE UPPER LEVEL TROUGH WILL
BRING COOLER...BUT MORE NORMAL TEMPS FOR THIS TIME OF YEAR WITH
HIGHS IN THE 60S AND LOWS IN THE 40S. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL ALSO ACCOMPANY THE TROUGH.

&&

.NEAR TERM /OVERNIGHT/...

ONGOING FORECAST IN GOOD SHAPE. CONVECTIVE COMPLEX OVER CENTRAL
ILLINOIS ASSOCIATED WITH THE APPROACHING SHORT WAVE IS EXPECTED TO
PROPAGATE ACROSS CENTRAL INDIANA LATE THIS EVENING AND OVERNIGHT.
HAVE RAISED POPS SLIGHTLY AS CONFIDENCE GROWS FOR MEASUREABLE
PRECIP. GIVEN ONGOING DEW POINTS AND EXPECTED RAINS CURRENT TEMP
FORECAST LOOKS ON THE MARK. ONLY MINOR TWEAKS MADE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

THE FOCUS OF THE SHORT TERM IS CONTINUED THUNDERSTORM POTENTIAL FROM
UPPER LEVEL SHORTWAVE EARLY SUNDAY.

UNFORTUNATELY SUNDAY DOES NOT LOOK AS DRY AS IT DID WITH PREVIOUS
MODEL RUNS...AT LEAST NOT FOR THE FIRST HALF OF THE DAY WHERE MODELS
HAVE THE UPPER TROF JUST WORKING IT/S WAY EAST INDIANA AFTER 18Z.
THIS MEAN ADDITIONAL CHANCES FOR SCATTERED SHOWERS AND TSTMS THROUGH
A GOOD PORTION OF THE MORNING AND INTO THE EVENING FOR THE E/SE
SECTIONS OF THE CWA. STILL LOOKING AT WELL ABOVE NORMAL TEMPS AND
POSSIBLY ANOTHER RECORD BREAKING DAY AS THE RECORD FOR SUNDAY IS 76
WHICH WAS SET IN 1903 AND WE ARE GOING WITH HIGHS IN THE UPPER 70S.
TSTMS DO NOT APPEAR DO LOOK SVR ATTM....BUT OF COURSE WILL STILL BE
ABLE TO PRODUCE SMALL HAIL...STRONG GUSTS...HEAVY DOWNPOURS(PER THE
PWATS) AND OF COURSE DEADLY CLOUD TO GROUND LIGHTNING.

MONDAY AND TUESDAY WE FINALLY RETURN TO SOME DRY WEATHER AND MOSTLY
CLEAR SKIES. WARM TEMPS WILL ALSO REMAIN WITH HIGHS POSSIBLY GETTING
INTO THE LOWER 80S BOTH DAYS....WHICH WILL ONCE AGAIN POSSIBLY BUST
SOME HIGH TEMP RECORDS!

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

UPPER RIDGING OVER THE AREA TUESDAY NIGHT WILL BE BREAKING DOWN ON
WEDNESDAY AND ALLOW A WESTERN TROUGH TO BEGIN MOVING EAST. ON
WEDNESDAY THIS TROUGH WILL PRODUCE A CUTOFF UPPER LOW OVER THE
PLAINS AND THIS FEATURE WILL SLOWLY MAKE IT/S WAY TO CENTRAL
INDIANA. THIS WILL BRING CHANCES FOR THUNDERSTORMS FROM WEDNESDAY
AFTERNOON THROUGH FRIDAY AS WAVES EJECT OUT OF THE UPPER FLOW AND
THEN THE UPPER LOW ITSELF MOVES ACROSS THE OHIO VALLEY THURSDAY
NIGHT THROUGH SATURDAY. CHANCES FOR RAIN WILL CONTINUE THROUGH
SATURDAY BUT DID NOT INCLUDE THUNDER FRIDAY NIGHT OR SATURDAY WITH
LACK OF ANY INSTABILITY SHOWING UP BY THAT POINT. TEMPERATURES WILL
COOL QUITE A BIT FROM THEIR UNSEASONABLY HIGH LEVELS AS THE UPPER
LOW MOVES ACROSS THE AREA SO THAT BY FRIDAY AND SATURDAY HIGHS WILL
ONLY REACH THE 50S AND 60S. INITIALIZATION CAPTURED THESE THOUGHTS
WELL AND ONLY MADE SLIGHT ADJUSTMENTS FOR COLLABORATION.

&&

.AVIATION /DISCUSSION FOR THE 18/00Z TAFS/...

LARGELY VFR THROUGH THE PERIOD...WITH THUNDERSTORM POTENTIAL THE
MAIN CONCERN.

INITIAL THIN LINE OF PULSE THUNDERSTORMS MAY BE IN THE AREA OF
IND/HUF/BMG AT VARIOUS TIMES DURING THE EVENING...NOT LIKELY UNTIL
AFTER 0130Z AT IND. LARGER AND SOMEWHAT MORE ESTABLISHED CLUSTER
OVER IL/MO NOT LIKELY TO IMPACT THE SITES PRIOR TO 04-06Z TIME
FRAME...WITH THE EXCEPTION OF HUF WHICH MAY SEE IMPACT AS EARLY AS
02Z. SOME BRIEF MVFR CONDITIONS POSSIBLE WITH THESE STORMS...BUT
WITH LITTLE TO NO CONFIDENCE IN SPECIFIC TIMING OF THESE...WILL
LEAVE OUT OF PREVAILING.

ANYWHERE SEEING RAIN MAY FOG TONIGHT IF SKIES CAN CLEAR A BIT...BUT
FOR NOW WILL ONLY HINT AT THIS WITH 6SM BR NEAR SUNRISE.

THUNDERSTORM THREAT WILL CONTINUE INTO TOMORROW WITH WARM MOIST
AIRMASS REMAINING IN PLACE...BUT AS THESE POPUPS ARE NEXT TO
IMPOSSIBLE TO DEFINE THAT FAR OUT...WILL EXCLUDE ANY MENTION OF TS
OR CB AND LEAVE TO LATER PACKAGES TO TRY TO BETTER DEFINE.

WINDS WILL REMAIN GENERALLY SOUTHERLY LESS THAN 10KT THROUGH MID
MORNING TOMORROW...OUTSIDE OF THUNDERSTORMS. SOME GUSTS INTO THE
15KT RANGE LIKELY TOMORROW AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...PUMA
SHORT TERM...SMF
LONG TERM....CP
AVIATION...NIELD
Hazardous weather outlook, Mar 17, 1:45 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EDT SAT MAR 17 2012

INZ021-028>031-035>049-051>057-060>065-067>072-181845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
245 PM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF
DOWNPOURS WITH ANY THUNDERSTORMS.

TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING ACROSS CENTRAL INDIANA
WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNDAY
MORNING. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY
STORM THAT DEVELOPS.

DISCUSSION: CENTRAL INDIANA WILL REMAIN WITHIN A MOIST UNSTABLE
AIRMASS THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES
WILL PRODUCE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY HAIL...GUSTY WINDS OR LOCALIZED FLOODING THROUGH THE
WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Special weather statement, Mar 17, 5:18 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT SAT MAR 17 2012

INZ060-061-067-172300-
GREENE-KNOX-SULLIVAN-
618 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR WESTERN GREENE...NORTHEASTERN
KNOX AND SOUTHERN SULLIVAN COUNTIES UNTIL 700 PM EDT...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELLVILLE...OR 11 MILES NORTHEAST OF
LAWRENCEVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINTON...
  OAKTOWN...
  CARLISLE...
  FREELANDVILLE...
  PAXTON...
  PLEASANTVILLE...
  DUGGER...
  VICKSBURG...
  LYONS...

WHEN THUNDER ROARS...GO INDOORS!

&&

LAT...LON 3889 8755 3891 8753 3895 8752 3898 8754
      3918 8724 3898 8705 3875 8750 3877 8752
      3878 8750 3881 8753 3885 8753 3886 8756
TIME...MOT...LOC 2218Z 233DEG 22KT 3884 8755

PUMA
Special weather statement, Mar 17, 7:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EDT SAT MAR 17 2012

INZ063-064-070>072-180100-
BARTHOLOMEW-BROWN-JACKSON-JENNINGS-LAWRENCE-
803 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
BARTHOLOMEW...JACKSON...NORTHWESTERN JENNINGS AND NORTHEASTERN
LAWRENCE COUNTIES UNTIL 900 PM EDT...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS JACKSON COUNTY...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEYMOUR...
  KURTZ...
  FREETOWN...
  CORTLAND...
  SPURGEONS CORNER...
  WAYMANSVILLE...
  HAYDEN...
  JONESVILLE...
  AZALIA...
  SCIPIO...
  COUNTRY SQUIRE LAKES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3895 8642 3899 8634 3899 8632 3901 8632
      3912 8613 3912 8561 3872 8587
TIME...MOT...LOC 0002Z 206DEG 16KT 3884 8594

NIELD
Special weather statement, Mar 17, 8:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 PM EDT SAT MAR 17 2012

INZ063-064-180145-
BARTHOLOMEW-BROWN-
900 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR EASTERN BROWN AND BARTHOLOMEW
COUNTIES UNTIL 945 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...AND AN ADDITIONAL STORM EAST OF
NASHVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBUS...
  ELIZABETHTOWN...
  TAYLORSVILLE...
  CLIFFORD...
  NEWBERN...
  HOPE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3912 8580 3912 8615 3922 8613 3934 8607
      3935 8568
TIME...MOT...LOC 0100Z 214DEG 15KT 3917 8592

NIELD

The radar

The Indianapolis radar (KIND), 64 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bartholomew

When
March 17, 8:10 PM EST to 8:12 PM EST
Where
Bartholomew County, 1.46 mi WNW of East Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -85.904

Thunderstorm Wind, Marion

When
March 17, 9:47 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

A thunderstorm wind gust of 59 mph was measured by the ASOS at the Indianapolis International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369515, 369519.